Dieting with Obstacles - Medication with dreaded weight gain side effect.




Avezy44
01-20-2013, 03:46 AM
I was given a high dose of steroids after lymphnode issues. I am on day 4 and haven't been eating more than the usual but I have gained 5 pounds in 2 days. So I went from 270.0 to 275.8

Does this weight go away after you're done taking it? I have 12 days left of it and at this rate I'll be hitting the 280s in no time... Ugh.


Desiderata
01-21-2013, 12:31 PM
I've had several doctors swear to me that:
1) For short-course steroids, the immediate scale jump is almost entirely from water retention
2) It's definitely possible to gain real (not water) weight on short-term courses, but it's because you might feel hungrier and start eating more. If one is monitoring their food intake and keeping it constant, for short-term courses, you won't see "real" (not water) weight gain.
3) There is indeed some validity to the idea that LONG-term courses of prednisone or other steroids can ultimately start to impact the way your body processes/stores fat, but that's not much of a concern for short courses.

I've found that to be true for me, and I have some documented, atypical issues with medication processing (which should make it MORE likely for things to go awry. :D)

So... keep on keepin' on, eat healthfully and with your calorie goals, and perhaps drink some extra fluids during the course of medication. It may take a week or so to drop the water weight off after you stop taking it. Give your body a chance to heal and re-adjust and hang in there!